Imiquimod reactivation of lichen planus

Erik Domingues, University of Massachusetts Medical School
Keri C. Chaney, Brigham and Women's Hospital
Mark J. Scharf, University of Massachusetts Medical School
Karen Wiss, University of Massachusetts Medical School Worcester

Abstract

A 44-year-old man who was previously diagnosed with actinic cheilitis was prescribed imiquimod cream 5%, which resulted in thick hemorrhagic crusting of the lower lip after 4 applications. He subsequently noted the development of lichen planus lesions on his arms and legs for the first time in 15 years following imiquimod use. On follow-up he also was noted to have characteristic Wickham striae on his lower lip. Lichen planus is an autoimmune inflammatory condition in which autoreactive T lymphocytes attack keratinocytes. The mechanism of action for imiquimod is upregulation of IFN-alpha and IFN-beta. Treatment with clobetasol cream 0.05% led to resolution of his lichen planus lesions.